{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,26]],"date-time":"2026-10-26T10:45:25Z","timestamp":1793011525564,"version":"4.5.0"},"reference-count":8,"publisher":"BMJ","issue":"2","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,1,28]]},"published-print":{"date-parts":[[2019,2]]},"abstract":"<jats:p>Melanocortin analogues, such as melanotan, are illegally used for artificial tanning. They have also been suggested as possible therapeutic agents in the treatment of erectile dysfunction. This case study presents a patient attending the accident and emergency department, in a tertiary urology centre, with acute priapism after abdominal subcutaneous injection of melanotan. The priapism was diagnosed as \u2018low-flow\u2019 and managed with cavernosal aspiration, irrigation and subsequent intracavernosal injection of phenylephrine. The patient avoided requiring surgical shunting but had not yet recovered erectile function at 4-week follow-up. Acute priapism is an unreported side effect of melanocortin analogue use and this case report presents a patient managed without surgical intervention. Future therapeutic application of these agents will need to take this potential life altering complication into consideration.<\/jats:p>","DOI":"10.1136\/bcr-2018-227644","type":"journal-article","created":{"date-parts":[[2019,2,22]],"date-time":"2019-02-22T05:35:17Z","timestamp":1550813717000},"page":"e227644","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":11,"title":["Melanotan-induced priapism: a hard-earned tan"],"prefix":"10.1136","volume":"12","author":[{"given":"Barend Albert","family":"Dreyer","sequence":"first","affiliation":[{"name":"Urology, Queen Elizabeth University Hospital, Glasgow, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Tarik","family":"Amer","sequence":"additional","affiliation":[{"name":"Urology, Queen Elizabeth University Hospital, Glasgow, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Michael","family":"Fraser","sequence":"additional","affiliation":[{"name":"Urology, Glasgow Royal Infirmary, Glasgow, UK"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2019,2,21]]},"reference":[{"key":"2025082802103300000_12.2.e227644.1","unstructured":"Medicines and Healthcare products Regulatory Agency. \u201c\u2018Tan jab\u2019 is an unlicensed medicine and may not be safe \u2013 warns medicines regulator. 2008 www.mhra.gov.uk."},{"key":"2025082802103300000_12.2.e227644.2","unstructured":"Joint Formulary Committee. British national formulary (online) london: Bmj group and pharmaceutical press. https:\/\/bnf.nice.org.uk\/drug\/phenylephrine-hydrochloride.html (Accessed on 20 Aug 18)."},{"key":"2025082802103300000_12.2.e227644.3","doi-asserted-by":"crossref","first-page":"383","DOI":"10.3109\/15563650.2013.784775","article-title":"Melanotan II overdose associated with priapism","volume":"51","author":"Devlin","year":"2013","journal-title":"Clin Toxicol"},{"key":"2025082802103300000_12.2.e227644.4","article-title":"Increasing illegal use of melanotan:the barbie drug hype","volume":"52","author":"Wijnands-Kleukers","year":"2014","journal-title":"Clinical Toxicology"},{"key":"2025082802103300000_12.2.e227644.5","doi-asserted-by":"publisher","DOI":"10.1016\/j.peptides.2005.01.023"},{"key":"2025082802103300000_12.2.e227644.6","doi-asserted-by":"crossref","first-page":"850","DOI":"10.1126\/science.299.5608.850","article-title":"Having it all","volume":"299","author":"Gura","year":"2003","journal-title":"Science"},{"key":"2025082802103300000_12.2.e227644.7","doi-asserted-by":"publisher","DOI":"10.1016\/S0022-5347(01)62903-3"},{"key":"2025082802103300000_12.2.e227644.8","doi-asserted-by":"crossref","first-page":"263","DOI":"10.1517\/14728214.2015.1021682","article-title":"Emerging drugs for the treatment of erectile dysfunction","volume":"20","author":"Peak","year":"2015","journal-title":"Expert Opin Emerg Drugs"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2018-227644","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T09:10:40Z","timestamp":1756372240000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2018-227644"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,2]]},"references-count":8,"journal-issue":{"issue":"2","published-online":{"date-parts":[[2019,2,21]]},"published-print":{"date-parts":[[2019,2]]}},"alternative-id":["10.1136\/bcr-2018-227644"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2018-227644","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,2]]}}}